Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Charleston, WV

December 1, 20184 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Dec 1, 2018, 11:24 PM EST for 4 counties in West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 11:24 PM EST (04:24 UTC)
Expired
Dec 2, 2018, 12:00 AM EST
In force
36 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doddridge County, WV, Harrison County, WV, Ritchie County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS51 KRLX 020424
SVRRLX
WVC017-033-085-095-020500-
/O.NEW.KRLX.SV.W.0124.181202T0424Z-181202T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1124 PM EST SAT DEC 1 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ritchie County in northwestern West Virginia...
  Northern Doddridge County in northern West Virginia...
  Southeastern Tyler County in northern West Virginia...
  Northern Harrison County in northern West Virginia...

* Until midnight EST.

* At 1124 PM EST, a severe thunderstorm was located over Pennsboro,
  or 7 miles northeast of Harrisville, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shinnston, Salem, Pennsboro, Lumberport, West Union, Enterprise,
  Greenwood, Blandville, Wallace, Smithburg, Center Point, Sedalia,
  Canton and Meadowbrook.

This includes the following highways...
 Interstate 79 between mile markers 127 and 128.
 Route 50 in West Virginia between mile markers 41 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3943 8028 3939 8020 3936 8020 3919 8099
      3932 8101 3946 8064 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3944 8051
      3945 8052 3946 8051 3947 8048
TIME...MOT...LOC 0424Z 252DEG 48KT 3928 8094 

HAIL...1.00IN
WIND...60MPH
 
$$

30
2 follow-up statements
365 
WWUS51 KRLX 020446
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1146 PM EST SAT DEC 1 2018

WVC085-095-020455-
/O.CAN.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Ritchie WV-Tyler WV-
1146 PM EST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RITCHIE AND
SOUTHEASTERN TYLER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
      3942 8072 3943 8071 3943 8068 3945 8064
      3944 8060 3945 8058 3943 8058 3944 8056
      3943 8054 3944 8051 3945 8052 3946 8051
      3947 8048
TIME...MOT...LOC 0445Z 254DEG 50KT 3934 8061 

$$

WVC017-033-020500-
/O.CON.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Doddridge WV-Harrison WV-
1146 PM EST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR NORTHEASTERN DODDRIDGE AND NORTHERN HARRISON COUNTIES...

At 1145 PM EST, a severe thunderstorm was located near Salem, or 15
miles west of Clarksburg, moving east northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shinnston, Salem, Lumberport, Enterprise, Wallace, Blandville, Center
Point, Sedalia and Meadowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
      3942 8072 3943 8071 3943 8068 3945 8064
      3944 8060 3945 8058 3943 8058 3944 8056
      3943 8054 3944 8051 3945 8052 3946 8051
      3947 8048
TIME...MOT...LOC 0445Z 254DEG 50KT 3934 8061 

HAIL...1.00IN
WIND...60MPH
 
$$

30
001 
WWUS51 KRLX 020452
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1152 PM EST SAT DEC 1 2018

WVC017-033-020502-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Doddridge WV-Harrison WV-
1152 PM EST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE AND
NORTHERN HARRISON COUNTIES WILL EXPIRE AT MIDNIGHT EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
      3942 8072 3943 8071 3943 8068 3945 8064
      3944 8060 3945 8058 3943 8058 3944 8056
      3943 8054 3944 8051 3945 8052 3946 8051
      3947 8048
TIME...MOT...LOC 0452Z 252DEG 48KT 3936 8054 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 7:27 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 1, 7:27 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
727 PM EST Sat Dec 1 2018

.SYNOPSIS...
Cold front Sunday night/Monday. A couple of reinforcing cold
fronts next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM Saturday...

LLJ starting to punch into the region with shower and
thunderstorm activity increasing across Northern Kentucky. This
first line of storms should mostly miss our area and move NE
across Ohio, however more convection is likely to develop and
push into our area later tonight. Expect to see widespread
showers and possibly thunderstorms move eastward overnight
across the area. Have increased PoP based on latest convective
development and meso model trends through early Sunday morning.

As of 330 PM Saturday...

Winds will be quite gusty across SW Virginia and our
Southeastern WV Counties this afternoon into this evening. Have
increased the gusts about 10 mph from the previous forecast,
with possibly a few gusts over 30 mph in Dickenson and Buchanan
Counties through this evening.

As of 113 PM Saturday...

On the latest weather map, a warm front was located across
southern WV. An upper level system and the front were resulting
in rain showers with the greatest coverage being across the
western half of our forecast area.

Expect the coverage of the showers will decrease from south as
the warm front pushes north through late this afternoon.
However, shower chances will continue tonight as a weak boundary
pushes east. Models continue to indicate there will be some
instability and will continue a mention of thunderstorms.

As the boundary pushes east, shower chances should decrease and
then come to an end. The lowlands should be rain-free around
sunrise on Sunday with the rain ending in the mountains by noon.

Latest temperature guidance suggests that temperatures tonight
should not fall much and this is believable as models indicate
low-level WAA. So have bumped up overnight lows to reflect this
trend.

The clouds should breakup from the west late tonight with the
regions seeing some sun before noon and then abundant sun by
early afternoon.

The combination of sunshine and gusty southwest winds should
allow afternoon readings to be well above normal. Much of the
lowland locations could see readings in the mid to upper 60s
with the possibility of a few locations reaching 70 degrees.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 210 PM Saturday...

Overall, no significant changes made to the previous forecast.
Monday should be mainly dry, and mild, with westerly flow out
ahead of approaching cold front and upper trough, which will
move into the area Monday night. This will create light snow
showers, mainly across the higher terrain, with light snow
showers or periods of flurries across the lowlands for Monday
night/Tuesday. Light precipitation will continue into Wednesday
as an upper shortwave passes over the area. In addition, much
colder air will filter into the CWA for Wednesday, with high
temperatures in the mountains in the teens and 20s, and upper
20s to lower 30s across the lowlands.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 PM Saturday...

Lingering snow showers over the mountains Wednesday evening will
diminish as the shortwave trof gets nudged offshore in response
to the next disturbance pressing into the western CONUS.
Maintained a general blend in terms of model guidance for the
end of the work week as there is still uncertainty of where the
next system will set up. Models do at least have the same theme
of a quick low pressure system dropping down from Canada Thursday
morning, but how far south it dives and how much moisture it
supplies is still uncertain. As of now, have preserved a slight
chance for showers Thursday afternoon in SE OH and scooted it
across the northern CWA early Friday before banking up over
higher elevations. The loss of low level moisture support Friday
will further reduce showers hanging around as high pressure and
drier air presses in from the west.

The next system entering Central Appalachia for the weekend
still poses uncertainty as the placement of the upper level
disturbance is not in close agreement yet amongst the models.
Timing on moisture moving in from the southwest varies between
guidance, so only tweaked the forecast by slowing down its
arrival by a few hours from the previous package. Still will be
something to keep an eye on for the next few days.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 645 PM Saturday...

Strong winds aloft will continue through the overnight hours
into Sunday morning, so have added low level wind shear at all
terminals.

Areas of showers continue to stream into the region ahead of a deep
surface cyclone centered in the central Plains. Coverage of showers
this evening will be greatest for TAF sites near the Ohio River such
as KPKB and KHTS, but southeast (downsloping) winds have caused less
coverage of showers for other terminals closer to the mountains for
much of the day. The one exception to this rule has been KBKW
where moist atmospheric profiles have led to MVFR ceilings for
much of the day and will continue to be the case into the
evening hours.

While shower activity will be most persistent for terminals along
the Ohio River this evening, CIGS should primarily remain VFR
through 07Z Sunday but VSBYs could occasionally reach MVFR or IFR
conditions in any pockets of heavier rainfall. CIGS will lower to
MVFR conditions for all other terminals by 10Z Sunday as a frontal
passage and associated showers track across the region.

While CIGS will lift to VFR by 13Z Sunday for most TAF sites, MVFR
CIGS persist in KEKN, KCKB, and KBKW through 16Z Sunday. VFR
conditions will then prevail for all terminals until the end of the
TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation timing and associated
restrictions may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
BKW CONSISTENCY  M    M    H    M    M    L    L    L    L    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 00Z MONDAY...
IFR possible in snow showers Tuesday through Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL/MEK
NEAR TERM...JSH/MPK
SHORT TERM...SL
LONG TERM...MEK
AVIATION...MPK/RG
Hazardous weather outlook, Dec 1, 2:28 AM EST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
228 AM EST Sat Dec 1 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-020730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
228 AM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 1, 9:00 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EST SAT DEC 1 2018

KYZ101>103-OHZ087-020245-
Boyd-Greenup-Carter-Lawrence-
900 PM EST SAT DEC 1 2018

...AN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 858 PM EST, a line of strong thunderstorms were clustered near
Haldeman, or near Olive Hill, moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Coal Grove, Olive Hill,
Cannonsburg, Lake Vesuvius, Carter Caves State Park, Catlettsburg,
Greenup, Princess, Coalton, Gesling, Greenbo Lake, Oldtown, Naples,
Rush, Load and Letitia.

This includes Interstate 64 in Kentucky between mile markers 149 and
191.

LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
      3872 8298 3876 8290 3873 8287 3861 8285
      3857 8282 3860 8274 3867 8276 3864 8258
      3841 8250 3842 8260 3838 8260 3823 8311
      3827 8318 3819 8324 3821 8330 3831 8334
TIME...MOT...LOC 0158Z 243DEG 30KT 3832 8328

KMC
Special weather statement, Dec 1, 10:19 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 PM EST SAT DEC 1 2018

OHZ075-076-085-WVZ007>009-020400-
Washington-Athens-Meigs-Jackson-Mason-Wood-
1019 PM EST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...SOUTH CENTRAL
WASHINGTON...SOUTHEASTERN ATHENS...NORTH CENTRAL MASON...NORTH
CENTRAL JACKSON AND WOOD COUNTIES...

At 1018 PM EST, a strong thunderstorm was located over New Haven, or
near Pomeroy, moving northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Parkersburg, Belpre, Pomeroy, Racine, Coolville, Forked Run State
Park, Vienna, New Haven, Mason, Washington, Mineralwells, Tuppers
Plains, Lubeck, Middleport, Chester, North Hills, Syracuse, Hartford
City, Reedsville and Little Hocking.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 163 and 180.
 Route 50 in West Virginia between mile markers 1 and 15.

LAT...LON 3889 8206 3909 8211 3936 8150 3916 8137
TIME...MOT...LOC 0318Z 242DEG 48KT 3901 8197

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 10:19 PM ESTSpecial Weather StatementRLXWood41 min
Dec 1, 10:35 PM ESTSevere Thunderstorm WarningRLXCalhoun, Jackson, Ritchie, Wirt, Wood25 min
Dec 1, 10:57 PM ESTSevere Thunderstorm WarningRLXRitchie, Wirt, Wood33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.